Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 82, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 1997, 7:36 PM CDT for Frontier County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1997, 7:36 PM CDT (00:36 UTC)
- Expired
- Jun 25, 1997, 8:40 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Frontier County, NE
The radar
The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 7:40 PM CDT | Thunderstorm Wind | Curtis, NE | Thunderstorm winds blew a tool shed 100 feet from foundation. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
979 WUUS1 KLBF 260037 RRA SVRLBF NEC063-260140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 736 PM CDT WED JUN 25 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 840 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN NEBRASKA ...CENTRAL AND EASTERN FRONTIER COUNTY AT 734 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 35 MILES NORTH-NORTHEAST OF MCCOOK OR 3 MILES NORTH OF STOCKVILLE MOVING EAST SOUTHEAST AT 25 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED MAINLY OVER RURAL AREAS NORTH AND THEN EAST OF STOCKVILLE. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR POSSIBLE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:08 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 25, 3:08 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 304 PM CDT WED JUN 25 1997 ...FORECAST PROBLEM WILL BE PRECIP CHANCES TONIGHT... MODELS ALL SIMILAR IN CONTINUING TO SHEAR 500 TROUGH FROM CENTRAL CANADA WITH BEST DYNAMICS AND PVA REMAINING OVER THE DAKOTAS. NORTHERN NEBRASKA GETS SOME CHANNELIZED VORTICITY FROM THIS SYSTEM. THIS CHANNELIZED VORTICITY BECOMES A VORT LOBE ON THE ETA AT 12Z OVER WESTERN PART OF CWA WITH NGM A LITTLE SLOWER WITH VORT LOBE OVER EASTERN WYOMING AND WESTERN NEBRASKA. THIS WEAK VORT LOBE IS ACROSS CENTRAL NEBRASKA AT 36 HOURS BY NGM AND ETA HAS WEAK VORT MAX OVER EXTREME SOUTHERN NEBRASKA AT THAT TIME. AVN IS COMPROMISE OF NGM/ETA. THUNDERSTORMS CHANCES ARE A PROBLEM FOR TONIGHT. RRQ OF JET HELPED TO KICK THE THUNDERSTORM AREA OVER NORTH CENTRAL NEBRASKA THIS MORNING AND LOOKING AT VISIBLE SATELITE THERE WAS A LITTLE TWIST IN THE CLOUDS OVER EASTERN WYOMING WHICH WOULD DEPICT A SMALL VORT MAX THAT WAS NOT PICKED UP BY ANY OF THE MODELS. THIS VORT MAX APPEARS TO BE HEADED EAST SOUTHEAST AND IS NOW IN WESTERN NEBRASKA. THIS WILL HELP TO CONTINUE TO KICK OFF THUNDERSTORMS THIS EVENING ALONG WITH RRQ OF JET AND SOME SMALL BOUNDARIES ARE ALSO SHOWN ON SATELITE. AIRMASS OVER PANHANDLE IS PROGGED TO BE VERY UNSTABLE WITH -6 LIFTED PROGGED BY 00Z OVER THIS AREA WITH -2 TO -4 OVER REST OF CWA. 700 AND 850 THTE RIDGES OVER WESTERN NEBRASKA AND NORTHEAST COLORADO BY 00Z TONIGHT AND UPSLOPE FLOW WILL CONTINUE WHICH WOULD TEND TO CONTINUE TO SUPPORT THUNDERSTORM ACTIVITY. CAPES PROGGED TO BE IN 1200-1800 CATEGORY BY 00Z TONIGHT OVER SOUTHWEST HALF OF CWA AND 850 COVERGENCE...250 DIVERGENCE AND SFC MOISTURE FLUX CONVERGENCE ALSO OVER SOUTHWEST HALF OF CWA ALSO AT 00Z. THESE ALL POINT TO THUNDERSTORMS CONTINUING INTO THE EVENING OVER SOUTHWEST NEBRASKA. AGREE ALSO WITH SELS DISCUSSION ABOUT POSSIBLE MCS OVER WESTERN NEBRASKA TONIGHT. AFTER TONIGHT...TOMORROW LOOKS GOOD FOR THUNDERSTORMS ALSO AS 700 AND 850 THTE RIDGES MOVE CLOSER TO CWA WITH 850 THTE HAVING BULLSEYE NEAR NORTH PLATTE WITH HIGH THTE AIR OVER NORTH PLATTE. LIFTED INDEXES IN -2 TO -4 RANGE WITH CAPES ACROSS CWA OF 15-2100 AT 00Z TOMMORROW NIGHT. PRETTY MUCH THE SAME WEATHER REGIME TOMORROW AS TODAY. 700 TEMPS DO WARM TOMORROW TO 9 TO 9.5 BY 00Z SO CAP WILL BEGIN TO INCREASE AFTER TONIGHT. RECOMMEND 40 POPS FOR MHN GROUP TONIGHT FOR ONGOING CONVECTION AND POSSIBLE MCS AMD 50 POPS FOR LBF ZONE FOR BETTER CHANCES THUNDERSTORMS AND 40 FOR BBW ZONE. ALSO POPS RECOMMENDED FOR VTN ZONE. SEE CCF FOR POPS AND TEMP IDEAS. CCF LBF BB 057/085 061/092 061 705320 ANW BB 057/085 062/092 061 702110 OGA BB 057/085 062/092 062 705320 ONL BB 058/086 064/092 064 701111 IML BB 058/085 062/093 062 705320 BBW BB 056/084 060/091 060 704310 VTN BB 053/086 062/092 061 704210 MICHELS
In the hours before
Local storm report, Jun 25, 7:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT WED JUN 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 19 NNW BRULE NE 1.00 INCH HAIL
06/25/97 KEITH
0422 PM 4 NW OGALLALA NE 1.00 INCH HAIL
06/25/97 KEITH
0437 PM 3 N OGALLALA NE 0.75 INCH HAIL
06/25/97 KEITH
0500 PM 7 E CHAPPELL NE 1.00 INCH HAIL
06/25/97 DEUEL
0510 PM 11 E CHAPPELL NE 1.75 INCH HAIL
06/25/97 DEUEL 6 INCH TREE LIMBS DOWN
0510 PM 8 E CHAPPELL NE 2.00 INCH HAIL
06/25/97 DEUEL
0510 PM 6 N GRANT NE 1.00 INCH HAIL
06/25/97 PERKINS
0515 PM 4 SE PAXTON NE 1.00 INCH HAIL
06/25/97 KEITH
0545 PM 7 NE WALLACE NE 1.75 INCH HAIL
06/25/97 LINCOLN
0600 PM 4 W GRANT NE 1.00 INCH HAIL
06/25/97 PERKINS
0615 PM 4 SE ELSIE NE 2.00 INCH HAIL
06/25/97 PERKINS
0630 PM 18 NW HAYES CENTER NE 0.75 INCH HAIL
06/25/97 HAYES
0630 PM WELLFLEET NE 1.75 INCH HAIL
06/25/97 LINCOLN
0650 PM MAYWOOD NE 1.75 INCH HAIL
06/25/97 FRONTIER
COGILLocal storm report, Jun 25, 7:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT WED JUN 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 19 NNW BRULE NE 1.00 INCH HAIL
06/25/97 KEITH
0422 PM 4 NW OGALLALA NE 1.00 INCH HAIL
06/25/97 KEITH
0437 PM 3 N OGALLALA NE 0.75 INCH HAIL
06/25/97 KEITH
0500 PM 7 E CHAPPELL NE 1.00 INCH HAIL
06/25/97 DEUEL
0510 PM 11 E CHAPPELL NE 1.75 INCH HAIL
06/25/97 DEUEL 6 INCH TREE LIMBS DOWN
0510 PM 8 E CHAPPELL NE 2.00 INCH HAIL
06/25/97 DEUEL
0510 PM 6 N GRANT NE 1.00 INCH HAIL
06/25/97 PERKINS
0515 PM 4 SE PAXTON NE 1.00 INCH HAIL
06/25/97 KEITH
0545 PM 7 NE WALLACE NE 1.75 INCH HAIL
06/25/97 LINCOLN
0600 PM 4 W GRANT NE 1.00 INCH HAIL
06/25/97 PERKINS
0615 PM 4 SE ELSIE NE 2.00 INCH HAIL
06/25/97 PERKINS
0630 PM 18 NW HAYES CENTER NE 0.75 INCH HAIL
06/25/97 HAYES
0630 PM WELLFLEErT NE 1.75 INCH HAIL
06/25/97 LINCOLN
0650 PM MAYWOOD NE 1.75 INCH HAIL
06/25/97 FRONTIER
COGILSpecial weather statement, Jun 25, 7:25 PM CDT, 11 minutes before
NEZ022-056-260055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 725 PM CDT (625 PM MDT) WED JUN 25 1997 ...TORNADO WATCH CANCELLED FOR THE SOUTHEAST NEBRASKA PANHANDLE... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR MUCH OF SOUTHWEST NEBRASKA... AT 722 PM CDT (622 PM MDT)...THE THREAT FOR SEVERE THUNDERSTORMS HAD ENDED OVER THE SOUTHEAST NEBRASKA PANHANDLE...WITH STORMS EXITING DEUEL AND GARDEN COUNTIES. THEREFORE THE TORNADO WATCH NUMBER 523 HAS BEEN CANCELLED. THE TORNADO WATCH NUMBER 525 REMAINS IN EFFECT FOR MUCH OF SOUTHWEST NEBRASKA UNTIL 10 PM CDT. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST FROM NEAR MOOREFIELD TO PALISADE. THE MAIN THREAT FOR THE LINE WILL BE DAMAGING WINDS AND LARGE HAIL. THERE REMAINS THE POTENTIAL FOR A TORNADOES...PEOPLE IN THESE AREAS SHOULD REMAIN ALERT AS THE LINE OF STRONG TO SEVERE THUNDERSTORMS MOVE SOUTHEAST. REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE YOUR LIFE AND THE LIVES OF YOUR FAMILY. WOOD
Special weather statement, Jun 25, 7:28 PM CDT, 8 minutes before
NEZ022-056-260055- SPECIAL WEATHER STATEMENT..CORRECTION FOR TYPO NATIONAL WEATHER SERVICE NORTH PLATTE NE 725 PM CDT (625 PM MDT) WED JUN 25 1997 ...TORNADO WATCH CANCELLED FOR THE SOUTHEAST NEBRASKA PANHANDLE... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR MUCH OF SOUTHWEST NEBRASKA... AT 722 PM CDT (622 PM MDT)...THE THREAT FOR SEVERE THUNDERSTORMS HAD ENDED OVER THE SOUTHEAST NEBRASKA PANHANDLE...WITH STORMS EXITING DEUEL AND GARDEN COUNTIES. THEREFORE THE TORNADO WATCH NUMBER 523 HAS BEEN CANCELLED. THE TORNADO WATCH NUMBER 525 REMAINS IN EFFECT FOR MUCH OF SOUTHWEST NEBRASKA UNTIL 10 PM CDT. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST FROM NEAR MOOREFIELD TO PALISADE. THE MAIN THREAT FOR THE LINE WILL BE DAMAGING WINDS AND LARGE HAIL. THERE REMAINS THE POTENTIAL FOR TORNADOES...PEOPLE IN THESE AREAS SHOULD REMAIN ALERT AS THE LINE OF STRONG TO SEVERE THUNDERSTORMS MOVE SOUTHEAST. REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE YOUR LIFE AND THE LIVES OF YOUR FAMILY. WOOD
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:30 PM CDT | Flash Flood Warning | LBF | Frontier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.